MAUDE Adverse Event Report: ROCHE DIAGNOSTICS ELECSYS SYPHILIS; ENZYME LINKED IMMUNOABSORPTION ASSAY, TREPONEMA PALLIDUM

ROCHE DIAGNOSTICS ELECSYS SYPHILIS; ENZYME LINKED IMMUNOABSORPTION ASSAY, TREPONEMA PALLIDUM
Catalog Number 09015051190
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2025
Type of Reportable Event Serious Injury
Event or Problem Description
There was an allegation of questionable false negative elecsys syphilis results for apheresis platelet donation from one patient.The customer used a cobas e801 analyzer.On (b)(6) 2025, the result was reported to be 0.159 coi (non-reactive).The result using the abbott architect was reported to be 0.15 s/co.No interpretation was provided.On (b)(6) 2025, the result was reported to be 0.772 coi (non-reactive).The result using the abbott architect was reported to be 3.64 s/co.No interpretation was provided.On (b)(6) 2025, the result was reported to be 2.19 coi (reactive).The result using the abbott architect was reported to be 6.87 s/co.No interpretation was provided.On (b)(6) 2025, the result was reported to be 14.8 coi (reactive).The result using the abbott architect was reported to be 12.02 s/co.No interpretation was provided.Allegedly, at the time of the reactive result on (b)(6) 2025, the two platelet donations had already been transfused into two patients on (b)(6) 2025.An initial blood test of the recipients reportedly showed no evidence of a syphilis infection.Reportedly, a second testing of the recipients is planned in approximately eight weeks.Due to the limited information available, this event is being reported out of an abundance of caution.Refer to the medwatch with a1 patient identifier (b)(6) for additional samples involved in the event.
 
Additional Manufacturer Narrative
The analyzer serial number was not provided.Sample material from the donor samples was requested for investigation.The investigation is ongoing.
 
Additional Manufacturer Narrative
Medwatch field b7 other relevant history was updated with additional information.Two samples from the donor were sent for further investigation.The first sample was found to be non-reactive in the elecsys syphilis assay.Evidence was provided that this sample is from a very early (pre)seroconversion phase.For the second sample, the reactive result in the elecsys syphilis was confirmed as there was no discrepancy with other methods, and additional testing provided further evidence for a seroconversion / active, early syphilis in this donor.Serum or plasma samples from the very early (pre-seroconversion) phase or the late phase of a syphilis infection can occasionally yield negative findings.A general product problem was not found.
 
Additional Manufacturer Narrative
Additional information was received that the second testing of the two platelet donation recipients, performed eight weeks later, had results showing no evidence of a syphilis infection.No specific data was provided.Therefore, there was no serious incident as a result of the roche assay.

Brand Name
ELECSYS SYPHILIS
Common Device Name
ENZYME LINKED IMMUNOABSORPTION ASSAY, TREPONEMA PALLIDUM
Manufacturer (Section D)
ROCHE DIAGNOSTICS
9115 hague road
indianapolis IN 46250 0457
Manufacturer (Section G)
ROCHE DIAGNOSTICS GMBH
sandhofer strasse 116
mannheim (baden-wurttemberg) 68305
GM   68305
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
MDR Report Key22479258
Report Number1823260-2025-02122
Device Sequence Number8015922
Product Code LIP
UDI-Device Identifier07613336171998
UDI-Public07613336171998
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211302
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue Number09015051190
Device Lot Number814974
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/12/2025
Supplement Date Received by Manufacturer08/14/2025
10/08/2025
Initial Report FDA Received Date07/11/2025
Supplement Report FDA Received Date08/29/2025
10/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown